Category: 

What Are the Most Common Side Effects of ACE Inhibitors?

Although uncommon, ACE inhibitors can cause tachycardia.
Low blood pressure is a common initial side effect of ACE inhibitors.
Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: Jessica Seminara
  • Last Modified Date: 25 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Atlanta's Hartsfield-Jackson International Airport is the world's busiest with 94 million passengers annually.  more...

October 26 ,  2001 :  US President George W. Bush signed the USA PATRIOT Act.  more...

The most common of the angiotensin-converting enzyme, or ACE, inhibitor side effects is a dry cough. Other reactions may affect the circulatory system or the gastrointestinal tract. In some instances, patients will have slight disturbances of the central nervous system or may report musculoskeletal pain. Alternately, the side effects of ACE inhibitors might change taste perception or kidney functioning. Some adverse reactions affect others: for example, maternal use of these drugs during pregnancy often leads to birth defects or fetal death.

Aside from the dry cough that about 20% or more of patients using these drugs develop, most of the side effects of ACE inhibitors happen infrequently. The most severe reactions tend to occur in few patients, and the risk for any of them is usually a fraction of a percentage point. Physicians generally feel patients are best informed if they understand the most likely adverse reactions to these medications.

Side effects of ACE inhibitors that are most likely to affect the cardiovascular system include low blood pressure. It’s not unusual that a drug that reduces blood pressure would cause this, and occasionally result in hypotension. The danger seems highest when therapy first begins, and initiation of these drugs requires careful monitoring. Another possible but unlikely cardiovascular effect is tachycardia, which is an unusually fast heart rate.

Ad

Sometimes patients will notice that side effects of ACE inhibitors interfere with the gastrointestinal tract. Patients may experience abdominal cramping or diarrhea. Cramps in the abdomen are very uncommon but may be associated with a severe allergic reaction to an ACE inhibitor. This symptom requires medical attention.

Much more benign than allergic reactions are the fairly large number of ACE inhibitor side effects that may impact the central nervous system. Some of these are dizziness, drowsiness, and weakness. Headaches may occur, too. Patients might also observe adverse reactions in the musculoskeletal system and report joint or muscle pain.

The urinary system may be vulnerable to the side effects of ACE inhibitors. Most adverse reactions in this part of the body occur in the kidneys, causing them to work less efficiently. Sometimes renal function dramatically decreases and is medically serious. In other cases, the effect is minimal, but it may produce additional adverse reactions like fluid retention, or “edema,” in the lower extremities.

Another possible side effect may impact the whole body with symptoms like overall pain and weakness or tiredness. On the flip side, some side effects of ACE inhibitors are extremely specific. An example of this is the development of a metallic taste in the mouth.

In pregnant women taking ACE inhibitors, another specific side effect is damage to the fetus. Given the extreme danger to the fetus, these drugs are hardly ever recommended to pregnant women. Moreover, they shouldn’t be prescribed for women who are planning to become pregnant.

Ad

More from Wisegeek

You might also Like

Discuss this Article

Rotergirl
Post 2

Give me an ACE inhibitor any day! I greatly prefer them to beta blockers. I was on a BB for a while, and it just made me feel really strange and woolly-headed.

I'm on an ACE-inhibitor now, my blood pressure is fine and I feel so much better!

Pippinwhite
Post 1

I think it all depends on dosage and how high the individual's blood pressure is to start with. I'm on 80 mg of enalapril a day, and my blood pressure is good, and I haven't seen any of the severe side effects. I do have a dry cough occasionally, but I'm not sure whether that's from the blood pressure medicine or allergies.

I drink a lot of water to help keep my kidneys flushed out, and I have bloodwork every three months. That way, my doctor is on top of my kidney function.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email